What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 4:04 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 12, 4:04 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
504 PM EDT Sat Aug 12 2023
.SYNOPSIS...
An upper-level disturbance and associated surface frontal
system will pass through the region through tonight, bringing
showers and thunderstorms. Stronger thunderstorms will be
capable of producing potentially damaging winds and hail.
Conditions improve Sunday into Monday as surface high pressure
slides into the region from the south and west. A widespread
soaking rain is then expected Monday night into Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*Isolated to scattered severe thunderstorms expected this
evening. Damaging wind gusts and large hail are the main
threats, but an isolated, spin-up tornado cannot be ruled out.
Instability: Limited in eastern NY and western New England as
NY Mesonet profilers showing less than 1000 j/kg in eastern NY
but 1000+ j/kg central and western NY. Sector of greatest
instability shifting east from just north of the NY/PA border
and suggests the strongest storms will also shift through the
eastern Catskills, mid Hudson Valley, very southern Berkshires
and Litchfield Hills. Midlevel lapse rates are meager, but
surface based instability will be enough for isolated to
scattered severe potential in southern parts of the area.
Shear: NY State Mesonet profilers showing 0-1Km storm relative
helicity and 0-3Km helicity of 150 m2/sec2 or less, not very
supportive of much rotation in thunderstorms but if instability
can increase, there could be a spin up tornado. VAD Wind
Profiles from radars from OH into western PA and NY show better
shear with storm relative helicity above 150 m2/sec2, and the
increasing southwesterly boundary layer winds that are building
east through our region may enhance chances for rotating
thunderstorms over southern areas this evening.
CAM/Mesoscale model trends: Increasing consensus for scattered
thunderstorms along and north of I-90 but the best instability
and shear may be south of I-90 as clusters and segments in
central/southern NY combine into a more solid line or band of
storms that tracks through southern areas through this evening
with the severe weather potential and isolated urban and small
stream flooding and maybe flash flooding.
The storms may be trending toward the region of highest low
level equivalent potential temperature in PA/NJ, which again,
favors the best chances for severe thunderstorms and isolated
flooding in southern areas. The cluster in far western NY/PA
could track through southern areas between midnight and
daybreak Sunday. There should be partial clearing toward
daybreak but the low level wind shift may be delayed until just
after daybreak. Light winds and wet ground could promote some
patchy fog once the rain exits and where there is some clearing.
Lows in the 60s and around 60 in higher terrain.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Drying and clearing through SUnday and there could be some gusty
west to northwest winds during the afternoon. Highs Sunday in
the upper 70s to lower 80s with a few mid 80s southern areas and
cooler in higher terrain.
The next organized upper energy and increasing warm advection
ahead of it begins to approach Monday with increasing clouds. It
should be dry through the day with highs around 80 to mid 80s
and cooler in higher terrain.
Rapidly increasing moisture and boundary layer flow will
support increasing coverage of showers and isolated
thunderstorms Monday night. There could be some locally heavy
rain and after a short lull in the action Tuesday morning,
additional showers and storms expected Tuesday afternoon.
Limited sunshine will limit highs to the mid 70s to near 80 and
cooler in higher elevations. The severe weather threat is
limited due to limited instability but shear will be
considerable with increasing boundary layer winds, so a few
storms could approach marginal severe levels. There will also be
locally heavy rain and possible isolated to scattered nuisance
urban and small stream flooding.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tue evening with a weak area of low pressure
along a frontal system moving east into New England. The upper level
trough is forecast to be positively tilted, so the system should be
progressive. Will mention just a slight to low chance of a few
leftover showers Tue evening, then drying overnight.
Dry and seasonable conditions then expected Wed through Thu, as high
pressure builds east across the region. Thu looks slightly warmer
than Wed, as a southerly flow develops around the periphery of the
high as it departs off the New England coast.
The next chance for showers/T-storms arrives late Thu night into
Fri, as a possible upper level trough/closed upper low approaches
from the Great Lakes and SE Canada. There are model differences this
far out, with the CMC slower than the ECMWF, but non-existent in the
12Z GFS. So for now will go with NBM and mention chance PoPs through
Fri evening until this potential system comes into better focus.
Temperatures look to be near to slightly above normal through
Sat.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Through Sunday 18z....Main weather concerns for the NWS ALY
terminals through the 18z TAF period includes:
* Convective (showers and thunderstorm) trends this afternoon into
tonight.
* The potential for leftover low level moisture behind any rain that
could result in low stratus/mist tonight.
Conditions are currently VFR at all of the TAF sites this afternoon
under a SCT-BKN strato-cu deck with ceilings/cloud bases between
4,000-7,000 feet AGL and unrestricted visibilities.
Over the next 6-9 hours or this afternoon into this evening,
scattered showers and thunderstorms are expected to impact the
forecast area. Latest radar and satellite scans show a broken line
of showers and thunderstorms beginning to develop just to the west
of our cwa. These showers and storms are associated with an
approaching warm front. Any showers or storms that move over the
terminals will have the capabilities of briefly reducing flight
categories down between MVFR-LIFR. Later on this evening and into
tonight, there could be some lingering showers over the area with
coverage decreasing in time due to the loss of daytime heating.
Behind the showers, residual low level moisture from any rain could
result in some low stratus/mist development. Other than that, there
could be some low VFR to MVFR ceilings/clouds developing later this
evening and tonight.
Winds this afternoon are out of the south between 8-15 kts with
occasional higher gusts to 20-25 kts. These winds will weaken this
evening to 5-10 kts. A wind shift from south to west at 5-10 kts is
expected to take place Sunday afternoon amid the cold fropa. Winds
associated with any thunderstorms this afternoon into this evening
could be quite gusty to strong between 25-50 kts and variable.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...Evbuoma
Hazardous weather outlook, Aug 12, 3:21 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
421 PM EDT Sat Aug 12 2023
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
421 PM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
Isolated to scattered severe thunderstorms expected this evening.
The main threats will be damaging wind gusts and large hail, however
an isolated tornado can not be ruled out. In addition, storms will be
capable of locally heavy rainfall which could lead to some urban,
low lying and poor drainage flooding with isolated to scattered flash
flooding possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The chance for thunderstorms returns late Monday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 12, 4:46 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
546 PM EDT Sat Aug 12 2023
NYZ063-122215-
Western Ulster NY-
546 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of central Ulster
County through 615 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Shokan, or 14 miles north of Ellenville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Shokan, Kenneth L Wilson Campground, Mount Tremper, Olivebridge,
Ashokan, Samsonville, Wittenberg, Palentown, Peekamoose, Beechford,
Winchell, Brodhead, Liebhardt, Bull Run, Krumville, Shokan, Branch,
Riggsville, Boiceville and Yagerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 7450 4206 7420 4188 7416 4186 7417
4184 7441
TIME...MOT...LOC 2146Z 247DEG 19KT 4191 7436
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPVSpecial weather statement, Aug 12, 5:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
606 PM EDT Sat Aug 12 2023
CTZ001-013-NYZ066-122245-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
606 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern
Litchfield and east central Dutchess Counties through 645 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaylordsville, or near New Milford, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Milford, Kent, Sharon, New Preston, Cornwall Bridge,
Gaylordsville, Washington, Goshen, Warren, Cornwall, Bantam, West
Goshen, Skiff Mountain, Lower Merryall, Marble Dale, North Kent,
Bulls Bridge, Upper Merryall, Cornwall Bridge Pottery and
Mitcheltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 7348 4163 7350 4164 7350 4165 7349
4166 7349 4166 7350 4167 7352 4161 7352
4161 7353 4191 7353 4185 7318 4156 7334
TIME...MOT...LOC 2206Z 193DEG 16KT 4166 7343
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSSpecial weather statement, Aug 12, 5:10 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
610 PM EDT Sat Aug 12 2023
NYZ032-033-038-122315-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
610 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of western Hamilton and
central Herkimer Counties through 715 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonville, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ohio, Northwood, Grant, Gray, Nobleboro, Black Creek Reservoir,
Wheelertown, Woodin Corners, Bull Hill, Wilmurt, Pardeeville Corners,
Wilmurt Corners, Morehouseville and North Wilmurt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4330 7512 4331 7512 4331 7511 4332 7510
4333 7508 4351 7510 4348 7473 4322 7481
4329 7513 4330 7515
TIME...MOT...LOC 2210Z 281DEG 19KT 4344 7532
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
NASSpecial weather statement, Aug 12, 5:16 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
616 PM EDT Sat Aug 12 2023
NYZ063-064-122245-
Western Ulster NY-Eastern Ulster NY-
616 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of central Ulster
County through 645 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Shokan, or 15 miles west of Kingston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Shokan, High Falls, Olivebridge, Marbletown, Ashokan,
Samsonville, Atwood, Peekamoose, Lyonsville, Winchell, Pacama,
Brodhead, Stony Hollow, Lapla, Krumville, Stone Ridge, Kripplebush,
Bruceville, Shokan and Lomontville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.
&&
LAT...LON 4191 7440 4201 7435 4198 7407 4180 7412
TIME...MOT...LOC 2215Z 281DEG 19KT 4194 7429
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PicardNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132407, 1132412, 1132415, 1132421, 1132438, 1132439, 1132447, 1132452, 1132457, 1132459, 1132460, 1132464, 1132467, 1132466, 1132468, 1132469, 1132470, 1132473.